West Virginia, 2009

Hail and Damaging Winds in West Virginia, May 30 to 31, 2009

May 30 to 31, 2009 · NWS RLX · 27 events in 12 counties and zones

Thunderstorms approached western West Virginia from southern Ohio and northern Kentucky by early evening on the 30th. The region was in a northwest flow aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms approached western West Virginia from southern Ohio and northern Kentucky by early evening on the 30th. The region was in a northwest flow aloft. Some of the thunderstorms strengthened, with high reflectivity cores observed on weather radar. This resulted in some large hail reaching the ground. Damaging wind gusts also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 30, 1:30 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, May 30, 1:30 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT SAT MAY 30 2009

.SYNOPSIS...
A LOW PRESSURE CENTER MOVES ACROSS TONIGHT.  A COLD FRONT CROSSES
SUNDAY MORNING. HIGH PRESSURE SUNDAY AFTERNOON INTO EARLY NEXT WEEK.
NEXT COLD MOVES IN TUESDAY NIGHT OR WEDNESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
SHOWERS ALONG FRONT THAT WASHED OUT ACROSS CNTRL WV TODAY HAVE NOT
COMPLETELY GONE AWAY...WITH NEW SHOWERS ALREADY FORMING ALONG THIS
AXIS IN THE WESTERN PORTION OF THE CWA.  EXPECT ACTIVITY WILL
CONTINUE TO INCREASE IN THE AFTERNOON HEATING AND IN ADVANCE OF WEAK
LOW PRESSURE APPROACHING FROM W KY...ACROSS THE SW PORTION OF THE
CWA...THEN WORKING E THIS EVENING.

MODELS HAVE BACKED OFF ON PW VALUES AND INSTABILITY...WITH THE
JUICIEST AIR TO THE W.  FREEZING LEVEL AND STRENGTH OF FLOW CAN
STILL SUPPORT MARGINALLY SEVERE HAIL AND WIND IN AND NEAR NE KY
WHERE SLT RISK IS.  USED NEWLY WRITTEN EDIT AREA FROM MODEL
PARAMETER TOOL TO HELP WITH PLACEMENT AND TIMING OF HIGHEST POPS AND
BEST CHANCE FOR THUNDERSTORMS.  MODELS SHOW PRECIPITATION HANGING ON
A LITTLE LONGER IN THE MOUNTAINS EARLY SUNDAY MORNING AS A COLD
FRONT MOVES IN FROM THE N.

HIGH PRESSURE BEGINS TO BUILD INTO THE AREA BEHIND THE FRONT SUNDAY
AFTERNOON BRINGING ABOUT CLEARING.

GUIDANCE LOOKS REASONABLE FOR TONIGHT AND SUNDAY...WITH A BLEND
WHERE DIFFERENCES SHOW UP IN A HTS-CRW-EKN AXIS SUNDAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
FIRST PART OF THE EXTENDED PERIOD WILL REMAIN DRY AS UPPER LEVEL
RIDGING OVER THE SE U.S. REMAINS IN CONTROL. THIS WILL CREATE MOSTLY
SUNNY SKIES...WITH THE EXCEPTION OF SOME AFTERNOON CU...AND WARMER
TEMPERATURES ACROSS THE REGION FOR THE FIRST PART OF THE WORK WEEK.
HUMIDITY WILL ALSO BE ON THE INCREASE EARLY IN THE EXTENDED AS THE
SURFACE HIGH SHIFTS TO THE EAST...AND FLOW BECOMES MORE
SOUTHWESTERLY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NAM CONTINUES TO BE FASTER WITH THE FRONT NEXT WEEK. HOWEVER...HAVE
CONTINUED TO TREND THE FORECAST MORE TOWARDS THE GFS WHICH IS SLOWER
WITH THE BREAK DOWN OF THE RIDGE...BRINGING THE FRONT INTO THE
REGION TUESDAY NIGHT/EARLY WEDNESDAY...AND THEN SLOWLY SAGGING SOUTH
OF THE REGION.  THIS WILL BRING A RETURN OF SHOWERS AND
THUNDERSTORMS TO THE REGION ONCE AGAIN. MUCH OF THE FORECAST AREA
WILL BEGIN TO DRY OUT TOWARDS THE END OF THE WORK WEEK...ALTHOUGH
HAVE CONTINUED TO MAINTAIN AT LEAST A SLIGHT CHANCE OF POPS IN THE
FORECAST...MAINLY IN THE SOUTHERN PART OF THE CWA AND OVER THE
HIGHER TERRAIN...AS DISTURBANCES CONTINUE TO MOVE THROUGH THE FLOW.
MODELS INDICATE ANOTHER FRONT MOVING INTO THE REGION AT THE END OF
THE EXTENDED PERIOD.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
MORNING LOW STRATUS IN THE MOUNTAINS HAVE GIVEN WAY TO VFR
CONDITIONS ALL AROUND.  A LOW PRESSURE CENTER TO THE W WILL MOVE E
ALONG THE REMNANTS OF A FRONT THAT WASHED OUT ACROSS CNTRL WV THIS
MORNING.

A FEW SHOWERS HAVE BEGUN TO FORM AROUND THE HTS TRI-STATE AREA AND
THIS TREND WILL CONTINUE THIS AFTERNOON AS THE LOW APPROACHES.
SHOWERS WILL BE MOST NUMEROUS ACROSS THE SOUTHERN HALF OF THE AREA
THROUGH THIS EVENING...WHERE A FEW THUNDERSTORMS ARE ALSO LIKELY TO
FORM.

BEHIND THAT SYSTEM...MVFR OR WORSE LOW CLOUD ARE LIKELY TO FORM
ESPECIALLY IN PLACES WHERE IT RAINS THIS EVENING.  FOG IS ALSO
POSSIBLE...HAVE CONTINUED MVFR AT EKN.  A COLD FRONT WILL MOVE
THROUGH SUNDAY MORNING...POSSIBLY KEEPING PRECIPITATION IN THE
MOUNTAINS FOR A LITTLE LONGER.

MORNING LOW STRATUS IS LIKELY TO AFFECT MOUNTAINS SUNDAY MORNING
BUT...BY MIDDAY...VFR CONDITIONS WILL ABOUND.

AVIATION OUTLOOK /BEYOND 00Z SUNDAY/...
NO SIGNIFICANT WX EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, May 30, 4:04 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
504 PM EDT SAT MAY 30 2009

OHZ066-067-075-076-083>086-VAZ003-004-WVZ006>011-013>020-024>040-046-
047-312115-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
DICKENSON-BUCHANAN-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
504 PM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ087-WVZ005-312115-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-
504 PM EDT SAT MAY 30 2009

...SEVERE THUNDERSTORM WATCH 316 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 30, 4:07 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
507 PM EDT SAT MAY 30 2009

WVZ033-034-302145-
MCDOWELL-WYOMING-
507 PM EDT SAT MAY 30 2009

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MCDOWELL AND
SOUTHEASTERN WYOMING COUNTIES...

AT 505 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR HERNDON...MOVING SOUTHEAST AT 20
MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR HERNDON AROUND 515 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08

The radar

The Charleston,WV radar (KRLX), 28 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

16 hail, 10 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Boone

When
May 30, 5:08 PM EST
Where
Boone County, Madison
Measured
1 in hail
Reported by
Public
Coordinates
38.070, -81.830

Hail, Boone

When
May 30, 5:24 PM EST
Where
Boone County, Gordon
Measured
1 in hail
Reported by
Public
Coordinates
37.980, -81.700

Hail, Wayne

When
May 30, 6:48 PM EST
Where
Wayne County, 0.86 mi E of Komova
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
38.399, -82.584

Thunderstorm Wind, Wayne

When
May 30, 6:52 PM EST
Where
Wayne County, 0.93 mi E of Komova
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.401, -82.583

Large branches were blown down.

Hail, Wayne

When
May 30, 6:52 PM EST
Where
Wayne County, (Hts)tri St Arpt Hnt
Measured
1 in hail
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
38.370, -82.550

Hail, Wayne

When
May 30, 6:55 PM EST
Where
Wayne County, 0.24 mi N of Lavalette
Measured
1 in hail
Reported by
Public
Coordinates
38.324, -82.450

Hail, Wayne

When
May 30, 6:57 PM EST
Where
Wayne County, Lavalette
Measured
1 in hail
Reported by
Public
Coordinates
38.320, -82.450

Funnel Cloud, Wayne

When
May 30, 7:21 PM EST
Where
Wayne County, East Lynn
Reported by
Public
Coordinates
38.170, -82.380

Hail, Kanawha

When
May 30, 7:24 PM EST
Where
Kanawha County, Hernshaw
Measured
0.75 in hail
Reported by
Public
Coordinates
38.220, -81.600

Hail, Cabell

When
May 30, 8:43 PM EST
Where
Cabell County, 1.04 mi SE of Huntington
Measured
0.88 in hail
Reported by
Public
Coordinates
38.408, -82.459

Hail, Cabell

When
May 30, 8:45 PM EST
Where
Cabell County, 2.47 mi SSW of Guyandotte
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.400, -82.404

Hail, Cabell

When
May 30, 8:50 PM EST
Where
Cabell County, 1.23 mi SE of Huntington
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
38.409, -82.452

Golfball size hail cracked windshields on vehicles.

Hail, Cabell

When
May 30, 8:52 PM EST
Where
Cabell County, 1.88 mi ESE of Huntington
Measured
1 in hail
Reported by
Public
Coordinates
38.414, -82.436

Hail, Cabell

When
May 30, 8:54 PM EST
Where
Cabell County, Barboursville
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
38.420, -82.280

Thunderstorm Wind, Lincoln

When
May 30, 9:26 PM EST
Where
Lincoln County, 3.77 mi NE of Hamlin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.324, -82.058

Trees fell down along Route 34.

Hail, Lincoln

When
May 30, 9:30 PM EST
Where
Lincoln County, Hamlin
Measured
0.75 in hail
Reported by
Public
Coordinates
38.280, -82.100

Hail, Cabell

When
May 30, 10:40 PM EST
Where
Cabell County, 2.27 mi WSW of Guyandotte
Measured
0.75 in hail
Reported by
Public
Coordinates
38.413, -82.416

Hail, Doddridge

When
May 30, 10:45 PM EST
Where
Doddridge County, 1.83 mi SSE of Doak
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.295, -80.617

Thunderstorm Wind, Jackson

When
May 30, 10:45 PM EST
Where
Jackson County, 1.67 mi SW of Kentuck
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
38.634, -81.623

Trees fell along Sugar Creek Road and knocked down power lines.

Thunderstorm Wind, Putnam

When
May 31, 12:13 AM EST
Where
Putnam County, 6 mi E of Winfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.530, -81.769

Trees fell onto power lines in the Heizer Creek vicinity.

Thunderstorm Wind, Roane

When
May 31, 12:16 AM EST
Where
Roane County, Gandeeville
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
38.700, -81.400

Trees were blown down.

Thunderstorm Wind, Mingo

When
May 31, 12:34 AM EST
Where
Mingo County, 0.8 mi W of Puritan Mines to 1.2 mi W of Varney
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
37.702, -82.185

Trees were blown down along Route 52 from Delbarton to the Varney vicinity.

Thunderstorm Wind, Wyoming

When
May 31, 12:43 AM EST
Where
Wyoming County, Marianna
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
37.600, -81.620

Large branches were blown down.

Hail, Mingo

When
May 31, 1:28 AM EST
Where
Mingo County, Williamson
Measured
0.88 in hail
Reported by
County Official
Coordinates
37.680, -82.280

Thunderstorm Wind, McDowell

When
May 31, 1:57 AM EST
Where
McDowell County, Iaeger
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
37.450, -81.820

Large branches were blown down.

Thunderstorm Wind, McDowell

When
May 31, 2:12 AM EST
Where
McDowell County, Bradshaw
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
37.350, -81.800

Trees fell onto power lines.

Thunderstorm Wind, Kanawha

When
May 31, 2:17 AM EST
Where
Kanawha County, 0.73 mi NE of Tornado
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
38.338, -81.842

Trees came down along Coal River Road. One tree knocked down a power line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164425, 164424, 164422, 164418, 164421, 164444, 164420, 164419, 164412, 164416, 164417, 164415, 164414, 164413, 164432, 164411, 164426, 164430, 164435, 164428, 164446, 164437, 164443, 164438, 164442, 164440, 164433.